Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 68, NWS New Orleans, LA

August 16, 2016Saint Helena Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 16, 2016, 3:11 PM CDT for Saint Helena Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 3:11 PM CDT (20:11 UTC)
Expired
Aug 16, 2016, 6:15 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Helena Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS54 KLIX 162011
FFWLIX
LAC091-162315-
/O.NEW.KLIX.FF.W.0068.160816T2011Z-160816T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
311 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ST. HELENA PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 615 PM CDT

* AT 311 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREENSBURG...EASLEYVILLE AND DARLINGTON. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3098 9057 3074 9057 3074 9077 3098 9085
      3099 9084

$$
1 follow-up statement
981 
WGUS74 KLIX 162117
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 PM CDT TUE AUG 16 2016

LAC091-162126-
/O.CAN.KLIX.FF.W.0068.000000T0000Z-160816T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. HELENA LA-
417 PM CDT TUE AUG 16 2016

...THE FLASH FLOOD WARNING FOR CENTRAL ST. HELENA PARISH IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. ADDITIONAL FLASH FLOODING IS NO LONGER
EXPECTED. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3098 9057 3074 9057 3074 9077 3098 9085
      3099 9084

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:52 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 12:52 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1252 PM CDT TUE AUG 16 2016

.AVIATION...

Well developed cumulus field in place across the area with
scattered convection developing. Will have to carry VCTS in
most terminal forecasts this afternoon with VCSH at KGPT and
KASD. Will amend as necessary if a location will be directly
impacted with MVFR to IFR ceilings and visibilities. Most
convection should dissipate around 00Z. Also expect the
development of a brief period of MVFR to IFR ceilings shortly
before sunrise, with clouds lifting to about FL025 by 15z. Likely
to be scattered convection developing again close to the end of
the forecast period around 18z on Wednesday. 35

&&

.PREV DISCUSSION... /issued 409 AM CDT TUE AUG 16 2016/

DISCUSSION...
Bermuda ridge pattern to keep steady- state onshore
flow in place for the foreseeable future. This will maintain
typical rain chances and near normal hot temperatures for day-to-
day.

HYDROLOGY...
Still mitigating a large area of runoff and routing through the
lower ends of the lake drainage basins. This is generating
backwater issues closer to Lake Maurepas simply due to the high
volume of runoff. The lake levels have really increased from the
runoff, with constriction at Pass Manchac being a limiting factor.
The latest reading at the pass shows a 0.75 foot rise in the past
24 hours. A similar rise of about 0.4 feet above the tide cycle is
noticeable in Lake Pontchartrain. That is a lot of extra water.
The areal flood warning will remain in effect through at least 4
pm and will be re-evaluated to see if some areas can be shaved
down at that time.

AVIATION...
A few towering cumulus were present over land and scattered
showers over coastal waters. This activity will spread coastal
plains and affect khum initially and possibly knew and kmsy around
15z. Otherwise, expect VFR conditions for much of the overnight
hours, but MVFR ceilings likely to redevelop at KMCB, KHDC and
KBTR around 10Z, continuing through mid-morning. Moisture in place
and heating will lead good coverage of convection after 17z around
KBTR...KMSY...KMCB...KHUM and KHDC. Some restriction to vis due to
rain but prevailing VFR conditions expected in the afternoon and
evening outside of storms.

MARINE...
bermuda ridge flow to maintain onshore flow at light to moderate
levels.

DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Flood fight support.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  73  90  72 /  50  30  40  30
BTR  88  73  90  73 /  50  30  40  30
ASD  91  73  88  73 /  50  10  40  30
MSY  88  76  87  75 /  50  20  40  30
GPT  88  75  89  74 /  40  10  40  20
PQL  90  74  90  73 /  30  10  30  20

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 16, 11:40 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT TUE AUG 16 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-170445-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1140 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS RIVERS IN SOUTHEAST LOUISIANA REMAIN ABOVE FLOOD
STAGE...MAINLY OVER LOWER PORTIONS OF THE AMITE AND COMITE RIVER
BASINS TOWARD LAKE MAUREPAS. NUMEROUS TRIBUTARIES TO THESE RIVERS ARE
EXPERIENCING BACKWATER FLOODING...ALSO INCLUDING PORTIONS OF
POINTE COUPEE AND IBERVILLE PARISHES. PLEASE REFER TO FLOOD
WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY
EVENING HOURS. A FEW STORMS COULD BECOME STRONG...PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
TUESDAY THROUGH SUNDAY. A FEW STORMS COULD BECOME STRONG...
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION ON WHEN RIVERS ARE EXPECTED TO FALL BELOW FLOOD
STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, Aug 16, 1:55 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     MARINE TSTM WIND 12 SSW MANDEVILLE       30.20N 90.12W
08/16/2016  M64.00 MPH       GMZ530             LA   MESONET

            WEATHERFLOW STATION /XPTN/ ON CAUSEWAY BRIDGE.

&&

TD
Local storm report, Aug 16, 2:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
203 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     MARINE TSTM WIND 1 SSW MANDEVILLE        30.36N 90.09W
08/16/2016  M50.00 MPH       ST. TAMMANY        LA   MESONET

            WEATHERFLOW STATION MANDEVILLE /XMVL/ ON NORTHSHORE OF
            LAKE PONTCHARTRAIN.

&&

TD
Special weather statement, Aug 16, 2:12 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
212 PM CDT TUE AUG 16 2016

LAZ049-050-057-058-162015-
LIVINGSTON-ST. JOHN THE BAPTIST-ASCENSION-ST. JAMES-
212 PM CDT TUE AUG 16 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LIVINGSTON...
NORTHEASTERN ST. JAMES...NORTHWESTERN ST. JOHN THE BAPTIST AND
NORTHEASTERN ASCENSION PARISHES...

AT 210 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
WHITEHALL...OR 15 MILES SOUTHWEST OF HAMMOND...MOVING NORTHWEST AT
20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DENHAM SPRINGS...WALKER...LIVINGSTON...FRENCH SETTLEMENT...ALBANY...
PORT VINCENT...SPRINGFIELD...WATSON...WHITEHALL...
GARYVILLE AND KILLIAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE BRIEF LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3057 9057 3049 9057 3043 9055 3041 9052
      3037 9050 3035 9047 3030 9054 3030 9056
      3026 9058 3022 9057 3019 9060 3017 9056
      3017 9048 3022 9044 3026 9042 3022 9040
      3016 9043 3008 9080 3058 9096 3064 9060
TIME...MOT...LOC 1910Z 157DEG 16KT 3035 9064
Special weather statement, Aug 16, 2:38 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT TUE AUG 16 2016

MSZ070-162045-
PIKE-
238 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIKE COUNTY...

AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MAGNOLIA...MOVING NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOMB...MAGNOLIA AND SUMMIT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3131 9026 3112 9026 3107 9039 3132 9055
      3135 9055 3135 9027
TIME...MOT...LOC 1937Z 157DEG 16KT 3118 9033
Special weather statement, Aug 16, 2:40 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 PM CDT TUE AUG 16 2016

LAZ036-037-MSZ069-162045-
EAST FELICIANA-ST. HELENA-AMITE-
240 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...NORTHEASTERN EAST
FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTH CENTRAL AMITE
COUNTIES...

AT 240 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENSBURG...
MOVING NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBURG...EASLEYVILLE...DARLINGTON...FELPS AND GILLSBERG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3078 9057 3073 9057 3066 9075 3104 9099
      3115 9070
TIME...MOT...LOC 1940Z 157DEG 16KT 3076 9069
Special weather statement, Aug 16, 3:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT TUE AUG 16 2016

LAZ034-036-046>048-162030-
IBERVILLE-EAST FELICIANA-POINTE COUPEE-WEST BATON ROUGE-EAST BATON
ROUGE-
300 PM CDT TUE AUG 16 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE...EAST CENTRAL IBERVILLE...WESTERN EAST
BATON ROUGE AND SOUTHWESTERN EAST FELICIANA PARISHES...

AT 258 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PORT
ALLEN AND SOUTHERN PORTIONS OF BATON ROUGE... MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...ZACHARY...BAKER...PLAQUEMINE...PORT ALLEN...
OAK HILLS PLACE...ST. GABRIEL...ADDIS...BRUSLY...SLAUGHTER...
INNISWOLD...MERRYDALE...GARDERE...BROWNFIELDS...VILLAGE ST. GEORGE...
WESTMINSTER AND BATON ROUGE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3067 9148 3071 9135 3066 9134 3065 9131
      3067 9130 3070 9132 3072 9129 3073 9130
      3076 9118 3033 9102 3031 9102 3027 9126
TIME...MOT...LOC 1958Z 160DEG 25KT 3043 9122

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:59 AM CDTAreal Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, Pointe Coupee, Saint James and 2 more27 hr
Aug 16, 12:48 PM CDTSpecial Marine WarningLIX42 min
Aug 16, 1:02 PM CDTSpecial Weather StatementLIXJefferson43 min
Aug 16, 1:05 PM CDTSpecial Weather StatementLIXSaint Tammany40 min
Aug 16, 1:32 PM CDTSpecial Marine WarningLIX43 min
Aug 16, 1:35 PM CDTSpecial Weather StatementLIXLivingston, Saint John the Baptist40 min
Aug 16, 1:39 PM CDTSpecial Marine WarningLIX36 min
Aug 16, 2:12 PM CDTSpecial Weather StatementLIXLivingston63 min
Aug 16, 2:40 PM CDTSpecial Weather StatementLIXSaint Helena65 min
Aug 16, 3:00 PM CDTSpecial Weather StatementLIXWest Baton Rouge30 min
Aug 16, 3:23 PM CDTSpecial Weather StatementLIXWest Baton Rouge, West Feliciana67 min
Aug 16, 3:29 PM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana3 hr
Aug 16, 4:41 PM CDTSpecial Weather StatementLIXAssumption64 min

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.